Background and importance We present the case of a young patient with T lymphoblastic lymphoma (T-LBL) who developed severe toxicity after receiving an anthracycline based protocol that is generally well tolerated by healthy patients. We assume that the substitution of daunorubicin by doxorubicin due to a nationwide shortage of daunorubicin played a crucial role in developing severe toxicity.
Aim and objectives The 19-year-old man with no previous illnesses was diagnosed in December 2019 with T-LBL, a rare, aggressive neoplasm of precursor T cells that progresses rapidly and requires prompt diagnosis and medical intervention. T-LBL shows morphological and immunophenotypical similarities to acute lymphoblastic leukaemia (ALL). T-LBL treatment is the same as for ALL.
Material and methods The induction protocol consisted of dexamethasone, vincristine, daunorubicin and pegasparaginase. Due to a nationwide shortage, daunorubicin (30 mg/m²) was substituted by doxorubicin (25 mg/m²).
Results Chemotherapy was initially well tolerated, but beginning on day 15, the patient developed pronounced mucositis and increased skin toxicity (hand–foot syndrome, grade IV). Moreover, coagulation parameters deteriorated, and repeated transfusions with erythrocytes and platelet concentrates were needed. After administration of pegasparaginase on day 31, liver values increased, and finally, the patient had to be transferred to the intensive care unit due to fulminant pancreatitis. After 3 days, the patient could be transferred back to our ward. However, within 2 weeks, the patient developed sensory disturbances in all extremities, which was classified as chemotherapy associated polyneuropathy.
In the further clinical course, the patient‘s general condition improved, and PET-CT showed complete metabolic remission. Due to the severe chemotherapy associated side effects, intensive consolidation treatment, according to the protocol, was cancelled. Instead, a consolidating therapy with nelarabine was carried out without complications. To date (October 2020), the patient is in a good clinical condition and has not developed disease recurrence. Probability assessment using the Naranjo algorithm resulted in ‘probable adverse drug reaction’ (score=6).
Conclusion and relevance Our case report underlines the fact that shortages of essential anticancer drugs can have a particular impact on the efficacy and safety of established chemotherapy regimens, as these medicines often have few or no proven effective alternatives.
References and/or acknowledgements
Patel S, et al. A single-centre experience of the nationwide daunorubicin shortage: substitution with doxorubicin in adult acute lymphoblastic leukaemia. Leuk Lymphoma 2013;54:2231–5.
Conflict of interest No conflict of interest
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.